Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 47, NWS Newport/Morehead City, NC

August 27, 2023Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 27, 2023, 8:16 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2023, 8:16 PM EDT (00:16 UTC)
Expired
Aug 28, 2023, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WHUS42 KMHX 280016
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
816 PM EDT Sun Aug 27 2023

NCZ196-204-205-281230-
/O.NEW.KMHX.BH.S.0047.230828T0016Z-230829T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
816 PM EDT Sun Aug 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
3 follow-up statements
853 
WHUS42 KMHX 280835
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
435 AM EDT Mon Aug 28 2023

NCZ196-204-205-282045-
/O.NEW.KMHX.SU.Y.0009.230829T1000Z-230830T1200Z/
/O.CON.KMHX.BH.S.0047.000000T0000Z-230829T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
435 AM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

* WHAT...For the Beach Hazards Statement, dangerous rip 
  currents. For the High Surf Advisory, large breaking waves of 
  3 to 8 feet expected in the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...For the Beach Hazards Statement, through this evening. 
  For the High Surf Advisory, from 6 AM Tuesday to 8 AM EDT 
  Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
571 
WHUS42 KMHX 281038
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
638 AM EDT Mon Aug 28 2023

NCZ196-204-205-282300-
/O.CON.KMHX.SU.Y.0009.230829T1000Z-230830T1200Z/
/O.CON.KMHX.BH.S.0047.000000T0000Z-230829T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
638 AM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING NORTH OF CAPE LOOKOUT... 
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY TO 8 AM
EDT WEDNESDAY NORTH OF CAPE LOOKOUT...

* WHAT...For the Beach Hazards Statement, dangerous rip currents.
  For the High Surf Advisory, large breaking waves of 6 to 9 feet
  expected in the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...For the Beach Hazards Statement, through this evening. 
  For the High Surf Advisory, from 6 AM Tuesday to 8 AM EDT 
  Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Localized ocean overwash will be
  possible between Oregon Inlet and Cape Lookout, and may impact
  portions of NC-12 during times of high tide. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.
  

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 6 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
127 
WHUS42 KMHX 282008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
408 PM EDT Mon Aug 28 2023

NCZ196-204-205-290815-
/O.CON.KMHX.SU.Y.0009.230829T1000Z-230830T1200Z/
/O.CON.KMHX.BH.S.0047.000000T0000Z-230829T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
408 PM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY TO 8 AM
EDT WEDNESDAY...

* WHAT...For the Beach Hazards Statement, dangerous rip 
  currents. For the High Surf Advisory, large breaking waves of 
  6 to 9 feet expected in the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...For the Beach Hazards Statement, until 8 PM EDT this 
  evening. For the High Surf Advisory, from 6 AM Tuesday to 8 AM 
  EDT Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Localized ocean overwash will be
  possible between Oregon Inlet and Cape Lookout, and may impact
  portions of NC-12 during times of high tide. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 6 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 4:28 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 27, 4:28 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
428 PM EDT Sun Aug 27 2023

.SYNOPSIS...
A weak front will meander around the region through mid week and
produce wet unsettled weather across eastern NC. Tropical low
pressure could impact the area mid to late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Sunday...Stretching from NE to SW, the front is now
stationary across the FA. This is the main forcing mechanism
behind ongoing convection, which continues to increase in
coverage. The environment will continue to be very unstable over
the next few hours and support strong to severe thunderstorms
through the rest of the evening. The main hazards of concern
will be isolated damaging wind gusts and heavy rainfall, which
could lead to localized flooding. Temps will remain in the
low/mid 70s tonight.

&&

.SHORT TERM /MONDAY/...
As of 3 PM Sunday...Showers and thunderstorms are expected to
continue tomorrow as the stationary boundary remains parked near
the coast. CAMs are in agreement of showers and thunderstorms
being more scattered in nature with the morning hours slightly
drier than previous runs of guidance. Due to this, have trended
PoPs down. However, have kept likely PoPs tomorrow
afternoon/evening across the coastal plain where the boundary
is expected to shift slightly north. MUCAPEs of 1500-2000 J/kg
and ample deep layer shear will create an environment suitable
to support strong to severe thunderstorms tomorrow afternoon.
SPC has most of the coastal plain under a Marginal Risk for
severe weather with the main threats being isolated damaging
wind gusts and heavy rainfall. Highs will be in the mid/upper
80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 0330 Sunday...Unsettled weather persists through the
workweek with the stalled front over or near the the area into
midweek. A tropical system will potentially impact the area late
in the week.

Early Week...Typical for fronts this time of year, the front
lingers over the Carolinas into the early week becoming a focus
of showers and tstorms before shifting slightly Nward Tuesday.
This front and the troughing over ECONUS will preclude Franklin
from making any Wward motion toward the East Coast, but will
continue the local wet pattern with a chance of some strong to
severe storms capable of generating strong to damaging wind
gusts Monday. Franklin, which will be at the FA's latitude
Wednesday, while remaining well offshore, is forecast to
strengthen to a a major hurricane as it moves N and will send
strong swell to the area starting Monday, peaking Tuesday night,
which coincidentally lines up with a King Tide cycle, leading
to potential high water concerns along the coast and increased
rip current threats across area beaches. CHC- LKLY, diurnally
driven PoPs and periods of moderate rainfall across the FA
through Wednesday. Thanks to increased cloud coverage and shower
activity, MaxTs through this period will be in the mid to upper
80s.

Mid to late-week...What is now TD10 is forecast to become Hurricane
Idalia by Tuesday morning as it tracks across the Eern Gulf of
Mexico and through the Southeast through next week. Locally,
impacts are possible mid to late week, but are very track
dependent. Strong wind, storm surge, heavy rainfall, and tornado
impacts are possible, with the forecast being further refined
in the coming days. For now, take the opportunity to complete
your hurricane season preparations and closely monitor
subsequent forecasts from the National Hurricane Center.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Tonight/...
As of 4 PM Sunday...Flight conditions across terminals closest
to the coast have been deteriorating over the past few hours as
convection has increased in coverage. As for precip, have
carried VCSH through the period with moderate to heavy rainfall
possible during thunderstorms. However, confidence is slightly
lower for coverage tomorrow, so haven't added VCTS past this
afternoon. Sub- VFR conditions are expected for potentially
several hours starting shortly after midnight due to low CIGs
and decreased VIS from fog. Any fog should burn off by mid-
morning and increase VIS but MVFR CIGs may stick around through
the period.

LONG TERM /Monday through Thursday/...
As of 0345 Sunday...With the unsettled pattern, early morning
fog and/or stratus are in the cards through midweek with the
potential for a tropical system moving across SECONUS late week.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 4 PM Sunday...A stationary boundary will stay parked near
the coast through the period. As the front shifts north, 10 kt
NE winds in the northern and central waters veer to the SE and
become aligned with winds in the southern waters. 3-4 ft waves
across all waters with the swell from Hurricane Franklin
starting to creep in late Monday night.

LONG TERM /Monday night through Friday/... As of 0355
Sunday...Deteriorating boating conditions expected next week
with impacts expected from a stalled front which will linger
over Eern NC into early next week, increased swell from
Franklin, and another tropical system, TD10, mid to late-week.

Persisting onshore flow ~10kt and 2-4ft seas early Monday. Late
Monday night/early Tuesday will be the next chance for
initiation of SCA criteria as seas build to 6+ ft across all
coastal waters as the area receives swell from Tropical Cyclone
Franklin which is forecast to be a major hurricane as it
reaches our latitude W of Bermuda Tues/Wed. Forecast confidence
becomes lower from midweek on with heavy focus on a potential
tropical system in the Gulf which could make its way across
Florida and up the SECONUS coast.

&&

.TIDES/COASTAL FLOODING...
As of 325 AM Sunday...Hurricane Franklin is forecast to pass
well east/offshore early to middle of next week and produce long
period swell across the NC waters. This swell will bring an
elevated rip current risk/dangerous surf zone conditions to NC
beaches Monday through the rest of next week. Additionally,
beach erosion can be expected, with some localized ocean
overwash possible along the Outer Banks. Impacts from Tropical
Depression 10 could further exacerbate these coastal issues mid
to late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 10 PM EDT this evening for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME/OJC
SHORT TERM...JME/OJC
LONG TERM...SGK/CEB
AVIATION...JME/CEB/OJC
MARINE...JME/CEB/OJC
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Aug 27, 4:54 AM EDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
454 AM EDT Sun Aug 27 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-280900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
454 AM EDT Sun Aug 27 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A nearly stationary frontal zone is forecast to extend across the
area and bring an increased threat for showers and thunderstorms with
torrential downpours and possible flash flooding today into tonight.
The storms may also produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The nearly stationary frontal zone is forecast to remain across the
area through mid week and will result in wet and unsettled conditions
continuing along with a risk for localized flooding. Stronger storms
on Monday will again have a threat for isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-280900-
Northern Outer Banks-Hatteras Island-
454 AM EDT Sun Aug 27 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Flood Watch.

A nearly stationary frontal zone is forecast to extend across the
area and bring an increased threat for showers and thunderstorms with
torrential downpours and possible flash flooding today into tonight.
The storms may also produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Swell from Tropical Cyclone Franklin will impact the North Carolina
coast early through mid next week and produce dangerous rip
currents, minor beach erosion and possibly minor ocean overwash.

The nearly stationary frontal zone is forecast to remain across the
area through mid week and will result in wet and unsettled conditions
continuing along with a risk for localized flooding. Stronger storms
on Monday will again have a threat for isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-280900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
454 AM EDT Sun Aug 27 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Flood Watch.

A nearly stationary frontal zone is forecast to extend across the
area and bring an increased threat for showers and thunderstorms with
torrential downpours and possible flash flooding today into tonight.
The storms may also produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Swell from Tropical Cyclone Franklin will impact the North Carolina
coast early through mid next week and produce dangerous rip
currents, and minor beach erosion and possibly minor ocean overwash
especially along east facing beaches.

The nearly stationary frontal zone is forecast to remain across the
area through mid week and will result in wet and unsettled conditions
continuing along with a risk for localized flooding. Stronger storms
on Monday will again have a threat for isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 4:48 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
448 PM EDT Sun Aug 27 2023

NCZ090-092-198-272115-
Jones NC-Inland Onslow NC-Duplin NC-
448 PM EDT Sun Aug 27 2023

...Strong thunderstorms will impact portions of west central Jones,
northwestern Onslow and southern Duplin Counties through 515 PM
EDT...

At 448 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Albert J Ellis Airport to near Chinquapin.
Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Wallace, Half Moon, Rose Hill, Richlands, Beulaville,
Cypress Creek, Catherine Lake, Comfort, Chinquapin, Potters Hill,
Petersburg, Albert J Ellis Airport, Richlands South, Magnolia,
Greenevers, Lyman, Teachey and Hargetts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3506 7753 3486 7730 3472 7772 3472 7794
      3471 7798 3473 7801 3473 7803 3490 7808
TIME...MOT...LOC 2048Z 298DEG 28KT 3481 7763 3478 7782

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

OJC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:35 AM EDTHigh Surf AdvisoryMHXCarteret, Dare, Hyde36 hr
Aug 28, 9:29 AM EDTFlash Flood WarningMHXDuplin, Lenoir4 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.